Kansas, 2024Winter Storm and Winter Weather in Kansas, January 8 to 9, 2024
January 8 to 9, 2024 · NWS ICT · 20 events in 20 counties and zones
The evening of 8 January to the late morning of 9 January, a strong low pressure system pushed through central, south central and southeast Kansas. Rainfall overspread the region which eventually changed over to snow.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 14
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The evening of 8 January to the late morning of 9 January, a strong low pressure system pushed through central, south central and southeast Kansas. Rainfall overspread the region which eventually changed over to snow. Winter storm warnings were issued for much of central Kansas with winter weather advisories for south central and southeast Kansas. Much of south central Kansas was later upgraded to a warning. Many areas of central and south central Kansas experienced heavy snow with very limited visibility during the early morning hours of 9 January given strong winds at the same time. Snowfall amounts of 5 inches to 12 inches of snow were reported in the Winter Storm Warning area. Southeast Kansas and far south central Kansas experienced snowfall amounts of 0.1 inches to 2.5 inches. There were numerous accidents that occurred during the time of this event primarily in south central and southeast Kansas as well as along the I-70 corridor. Almost all roads were closed across the western half of Kansas by Monday evening, including I-70 west of Salina to the Colorado border. Kansas Highway Patrol responded to nearly 100 calls from motorists during the storm. Strong winds and heavy snow also caused numerous power outages across the region. With the exception of far southeast Kansas, most schools across Kansas cancelled classes, many for a few days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 8, 6:07 AM CST, 1 hour 13 minutes earlier. Its key messages:
- Rain with embedded thunderstorms possible today in South Central Kansas with a rain and snow mix along the I-70 corridor
- Rain changing to snow overnight, windy with dangerous travel conditions Tuesday morning likely, especially along I-70
- Snow ending Tuesday afternoon and evening, continued windy with blowing snow reducing visibilities
- Much colder, arctic type air, arriving Friday and into the weekend, light snow is also possible
Area forecast discussion, Jan 8, 6:07 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
607 AM CST Mon Jan 8 2024
.KEY MESSAGES...
- Rain with embedded thunderstorms possible today in South Central
Kansas with a rain and snow mix along the I-70 corridor
- Rain changing to snow overnight, windy with dangerous travel
conditions Tuesday morning likely, especially along I-70
- Snow ending Tuesday afternoon and evening, continued windy with
blowing snow reducing visibilities
- Much colder, arctic type air, arriving Friday and into the
weekend, light snow is also possible
&&
.DISCUSSION...
Issued at 230 PM CST Sun Jan 7 2024
A strong and very dynamic storm system, currently over the Four
Corners region, is beginning to move east. This system will over
spread the CWA today and bring some good shower activity to the
region. Rainfall amounts of about a half inch or more are possible
with some areas receiving as much as an inch in total. Some of the
precipitation is likely to occur as snow later tonight and into
Tuesday. Instability is weak but there does appear to be enough
instability to permit some embedded thunderstorms during the mid to
late morning. Nearly all the short term ensembles indicate this
system will be rather progressive so the chances of excessive rain
and wide spread flooding is unlikely. That said, soil conditions
are completely saturated and can't take much more water. Combine
this fact with this potential rain rates for this morning look to be
high enough to create some localized flooding in the normal areas
that frequently flood (low water crossings). Further north, along
the I-70 corridor, temperatures will be cold enough to support snow
creating some hazardous conditions during the morning. This snowfall
will be fairly short lived as the isentropic lift will move off to
the northeast by late morning. This will allow warmer low level
temperatures to advect into the area changing the snow over to rain.
By the afternoon, this storm system will continue to move to the
east and northeast. Additionally, all the short term ensembles show
a strong 700mb dry tongue coming into the region. This will serve
to push the main area of rain out of the region and give a short 3-6
hour reprieve from consistent precipitation. At this time, the
colder air will be pushing into the region ahead of the next push of
moisture. By the late afternoon and into the evening, all areas
will likely be cold enough for snowfall as the deformation zone
approaches the CWA. Northerly winds will also be rather strong in
the 15 to 25 mph range with gusts up to 40 mph at times. Once the
snow starts to fall, the wind will drive the visibilities down and
create blowing and drifting snow across the most of the CWA. Areas
along the I-70 corridor are likely to see the highest snowfall
amounts and could reach 5-6 inches in places. Further south, the
deformation zone will not be as strong and as such, will not produce
this level of snow. Accumulating snow is expected as far south as
US-54/400 with some areas this far south seeing up to three inches.
The areas along the Oklahoma state line are likely to see an inch or
less of snow. Again, visibility is expected to be the main issue
with winds blowing the snow creating hazardous travel conditions.
By Tuesday afternoon, the snowfall will begin to abate with
improving conditions expected throughout the CWA but blowing snow
is still a strong possibility. During the overnight Tuesday and
into Wednesday, the winds will let up and the blowing snow will
cease. Temperatures will remain near normal Wednesday and Thursday
ahead of the next system.
By Friday, the weather starts to get interesting again. Long range
ensembles are indicating the potential for more snow but there is
very little agreement on the timing, intensity and amounts at this
point. As such, confidence in precipitation beyond Thursday is very
low. On the other hand, confidence in growing on temperatures for
weekend. The extended range ensembles are indicating a very strong
cold airmass coming into the region. This airmass appears to be
arctic in nature and will likely pull temperatures well below
normal. There are indications these temperatures could fall below
zero at night this coming weekend. Will need to see further forecast
cycles before this outlook can become more clear.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 606 AM CST Mon Jan 8 2024
Aviation concerns will be rain/snow associated with potent
weather system along with low cigs.
Showers and isolated storms developed a few hours ago as
850-700mb theta-e advection ramped up with the upper low still
back over extreme northeast NM. Showers and iso storms should
continue this morning and into the early afternoon hours before
a mid level dry slot moves in. A rain-snow mix will be possible
at mainly KRSL-KGBD this morning as low levels cool through
wetbulb processes. Still looking like the more significant snow
potential will arrive this afternoon first affecting KRSL-KGBD
with the band of snow working east this evening, moving into
KHUT-KSLN area in the 23-03z time frame and KICT around 06z.
Feel confident that KRSL-KGBD-KSLN will see the lowest
visibilities with the snow with below a mile possible.
Strong northwest winds will accompany the snow potential this
evening as the system departs to the east with gusts 40-45 mph
possible. MVFR cigs are likely this morning and will go to IFR
for locations along and west of I-135 by around 15-17z with some
pockets of LIFR possible by late this afternoon.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 9 AM this morning to noon CST
Tuesday for KSZ032-033-047>049.
Winter Weather Advisory from 9 AM this morning to noon CST
Tuesday for KSZ050>053.
Winter Weather Advisory from 6 PM this evening to noon CST
Tuesday for KSZ067>072-082-083-094>096.
&&
DISCUSSION...ELM
AVIATION...RBL
Hazardous weather outlook, Jan 8, 3:45 AM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
345 AM CST Mon Jan 8 2024
KSZ032-033-047>053-067>072-082-083-091>096-098>100-090945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
345 AM CST Mon Jan 8 2024
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Light rain with some embedded thunderstorms will be possible in
areas of South Central Kansas this morning. Rain and snow will mix
this morning along the Interstate 70 corridor this morning before
changing to rain during the afternoon.
Rain will change over to all snow during the late afternoon and into
the evening. Areas along and north of U.S. Highway 54 will likely
see persistent blowing and drifting snow during the night. This
will reduce visibilities and create hazardous driving conditions.
Areas to the south of U.S. Highway 54 are less likely to see the
higher snowfall amounts but still could have periods of reduced
visibilities in light snow. Northerly winds are expected to be strong
with gusts up to 50 to 55 mph possible during the night. See the
latest winter storm warning and winter weather advisory for more
details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Tuesday, snow and blowing snow will be coming to an end from west to
east. Most areas will see an end to the blowing snow by mid to late
afternoon. Winds will also abate during this time.
Another storm system could impact the area with accumulating snow
late Thursday into Friday. A surge of arctic air will accompany this
storm system with below zero wind chills likely on Thursday night
through Saturday with many areas seeing 10 to 20 below wind chills.
Continue to check back for further updates on this active winter
weather pattern.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Winter Storm, Russell
- When
- January 8, 7:20 AM CST to January 9, 10:08 AM CST
- Where
- Russell forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
At 827AM 9 January, county fire department reported 8.5 inches of snow in Russell. Total snowfall amounts of 9 to 6 inches were reported across the county.
Winter Storm, McPherson
- When
- January 8, 8:09 AM CST to January 9, 10:08 AM CST
- Where
- McPherson forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
At 11PM on 8 January, broadcast radio media reported 7 inches of snow in McPherson. Snowfall totals of 12 to 4 inches were reported across the county. The highest amount was in McPherson.
Winter Weather, Butler
- When
- January 8, 8:15 AM CST to January 9, 9:15 AM CST
- Where
- Butler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Total snowfall amounts of 4.7 inches to 1 inch were reported across the county.
Winter Storm, Ellsworth
- When
- January 8, 9:53 AM CST to January 9, 10:08 AM CST
- Where
- Ellsworth forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
At 7 AM on 9 January, a CoCoRAHs observer reported 5 inches of snow one mile east of Wilson. Snowfall amounts of 7 to 4 inches were reported across the county.
Winter Storm, Chase
- When
- January 8, 10:17 AM CST to January 9, 11:52 AM CST
- Where
- Chase forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
At 8AM on 9 January a COOP observer reported 6 inches of snow in Cottonwood Falls. This is the only amount reported for this county and is considered the snow total.
Winter Weather, Allen
- When
- January 8, 12:15 PM CST to January 9, 11:52 AM CST
- Where
- Allen forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
At 7AM on 9 January a COOP Observer reported 1.5 inches of snow in Moran. Snowfall amounts of 1.5 to 0.1 inches of snow were reported across the county.
Winter Storm, Marion
- When
- January 8, 12:17 PM CST to January 9, 11:52 AM CST
- Where
- Marion forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
At 1203AM on 9 January, the emergency manager reported 6.5 inches of snow in Marion. Snow totals across the county ranged from 10 inches to 7 by the end of the event. The highest amount was in Goessel.
Winter Storm, Lincoln
- When
- January 8, 2:14 PM CST to January 9, 10:08 AM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
At 0700AM 9 January, a COOP observer reported 5 inches of snow in Lincoln. Snowfall amounts of 6 to 4 inches for snow totals were reported across the county.
Winter Storm, Saline
- When
- January 8, 2:14 PM CST to January 9, 6:55 AM CST
- Where
- Saline forecast zone
- Reported by
- Public
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
At 1019PM on 8 January, the public reported 6.8 inches of snow in Salina. Snowfall totals of 6.8 to 4.2 inches were reported across the county.
Winter Storm, Barton
- When
- January 8, 2:40 PM CST to January 9, 9:25 AM CST
- Where
- Barton forecast zone
- Reported by
- Public
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
At 822PM on 8 January, the public reported 7 inches of snow in Claflin. Snowfall amounts of 7 to 4 inches for snow totals were reported across the county.
Winter Storm, Rice
- When
- January 8, 3:14 PM CST to January 9, 10:08 AM CST
- Where
- Rice forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
At 7AM on 9 January, a COOP observer reported 11 inches of snow in Sterling. Snowfall totals of 12 to 9 inches were reported across the county.
Winter Weather, Harper
- When
- January 8, 5:54 PM CST to January 9, 11:52 AM CST
- Where
- Harper forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
At 7AM on 9 January, a COOP observer reported 1.7 inches of snow in Anthony. Snowfall amounts of 1.7 to 0.2 inches of snow were reported across the county.
Winter Weather, Greenwood
- When
- January 8, 6:00 PM CST to January 9, 11:52 AM CST
- Where
- Greenwood forecast zone
- Reported by
- Public
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
At 1226PM, the public reported 2 inches of snow in Eureka. Snowfall totals of 3 to 1 inch of snow were reported across the county.
Winter Weather, Cowley
- When
- January 8, 6:00 PM CST to January 9, 11:52 AM CST
- Where
- Cowley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
At 6AM on 9 January, a COOP observer reported 1 inch of snow in Arkansas City. Snowfall amounts of 1.5 to 0.6 inches of snow were reported across the county.
Winter Weather, Sumner
- When
- January 8, 6:00 PM CST to January 9, 11:52 AM CST
- Where
- Sumner forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
At 7AM on 9 January, a COOP observer reported 2 inches of snow in Caldwell. Snowfall amounts of 2.5 to 0.5 inches were reported across the county.
Winter Storm, Reno
- When
- January 8, 7:46 PM CST to January 9, 10:08 AM CST
- Where
- Reno forecast zone
- Reported by
- Public
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
At 1001 PM on 8 January, the public reported 6 inches of snow three miles west of Hutchinson. Snowfall totals of 7.8 to 5 inches were reported across the county.
Winter Storm, Harvey
- When
- January 8, 7:46 PM CST to January 9, 10:08 AM CST
- Where
- Harvey forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
At 7AM on 9 January, a COOP observer reported 7.5 inches of snow five miles northwest of Halstead. Snowfall totals of 7.5 to 6 inches were reported across the county.
Winter Storm, Kingman
- When
- January 8, 7:46 PM CST to January 9, 10:08 AM CST
- Where
- Kingman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
At 7AM on 9 January, a COOP observer reported 5.7 inches of snow four miles northwest of Zenda. Snowfall totals of 5.7 to 2.5 inches were reported across the county.
Winter Storm, Sedgwick
- When
- January 8, 8:45 PM CST to January 9, 10:08 AM CST
- Where
- Sedgwick forecast zone
- Injuries
- 0 direct, 14 indirect
- Reported by
- COOP Observer
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
At 7AM on 9 January, a COOP observer reported 5 inches of snow in Mount Hope Kansas. Snowfall amounts of 5 to 1.7 inches were reported across the county. There were several vehicular accidents during the snow. Some injuries occurred due to these vehicular accidents and individuals falling on ice.
Winter Weather, Neosho
- When
- January 9, 1:45 AM CST to 11:52 AM CST
- Where
- Neosho forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
At 8AM on 9 January, a COOP observer one mile northeast of Galesburg reported 1 inch of snow. No other reports of snow were obtained.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Strong Wind in Alabama, January 8 to 9, 20241 death · 2 injured · $13,000 · 9 events
- Blizzard and Winter Storm in Nebraska, January 8 to 9, 20241 death · 27 events
- Flash Flooding and Hail in Mississippi, January 8 to 9, 2024$506,000 · 1.75 in hail · 14 events
- High Wind in Texas, January 8, 2024$526,000 · 64 kt wind · 3 events
- Tornado and Flash Flooding in Louisiana, January 8 to 9, 2024$175,000 · EF0 · 11 events
- Winter Storm and Winter Weather in Wisconsin, January 8 to 9, 2024$108,000 · 20 events
- Strong Wind in Alabama, January 8 to 9, 2024$140,000 · 6 events
- Winter Storm in Iowa, January 8 to 9, 202448 events
- Tornadoes and Coastal Flood in Alabama, January 8 to 9, 2024$10,000 · EF1 · 20 events
- Blizzard and Winter Storm in Texas, January 8 to 9, 202463 kt wind · 40 events
- High Wind in Texas, January 8, 2024$50,000 · 60 kt wind · 1 event
- Heavy Snow in Kansas, January 8 to 9, 202432 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157488, 1157494, 1158622, 1157491, 1157487, 1157504, 1157486, 1157489, 1157492, 1157490, 1157493, 1157510, 1157499, 1157512, 1157517, 1157495, 1157496, 1157497, 1157498, 1157507.